Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Oct 28, 2020, 3:41 PM HST for Hawaii County, Hawaii. It took effect at Oct 28, 2020, 6:00 PM HST. It was in force for 70 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 3:41 PM HST (01:41 UTC)
- In effect from
- Oct 28, 2020, 6:00 PM HST
- Expired
- Oct 31, 2020, 3:41 PM HST
- In force
- 70 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
687 WWHW70 PHFO 290141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Wed Oct 28 2020 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-291445- /O.NEW.PHFO.WI.Y.0018.201029T0400Z-201031T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 341 PM HST Wed Oct 28 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST FRIDAY... * WHAT...Southwest winds 30 to 50 mph. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM HST Friday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Wroe
7 follow-up statements
371 WWHW70 PHFO 291313 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 313 AM HST Thu Oct 29 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-300230- /O.CON.PHFO.WI.Y.0018.000000T0000Z-201031T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 313 AM HST Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM FRIDAY... * WHAT...Southwest winds 30 to 50 mph. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM Friday. * IMPACTS...Winds this strong will make walking or driving difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when walking or driving or opening or closing doors. && $$ Donaldson
077 WWHW70 PHFO 291333 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 333 AM HST Thu Oct 29 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-300230- /O.COR.PHFO.WI.Y.0018.000000T0000Z-201031T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 333 AM HST Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM FRIDAY... * WHAT...Southwest winds 30 to 50 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM Friday. * IMPACTS...Winds this strong will make walking or driving difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when walking or driving or opening or closing doors. && $$ Donaldson
041 WWHW70 PHFO 300130 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 330 PM HST Thu Oct 29 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-301430- /O.CON.PHFO.WI.Y.0018.000000T0000Z-201031T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 330 PM HST Thu Oct 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Southwest winds 35 to 50 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM Friday. * IMPACTS...Winds this strong will make walking or driving difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when walking or driving or opening or closing doors. && $$ Kino
436 WWHW70 PHFO 301333 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 AM HST Fri Oct 30 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-310245- /O.CON.PHFO.WI.Y.0018.000000T0000Z-201031T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 333 AM HST Fri Oct 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southwest winds 35 to 50 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM this evening. * IMPACTS...Winds this strong will make walking or driving difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when walking or driving or opening or closing doors. && $$
805 WWHW70 PHFO 310124 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 324 PM HST Fri Oct 30 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-311430- /O.EXT.PHFO.WI.Y.0018.000000T0000Z-201101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 324 PM HST Fri Oct 30 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...Southwest winds 25 to 50 mph with stronger gusts. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong will make walking or driving difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be careful when walking or driving or opening or closing doors. && $$ Kino
468 WWHW70 PHFO 311309 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 309 AM HST Sat Oct 31 2020 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-010400- /O.CON.PHFO.WI.Y.0018.000000T0000Z-201101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 309 AM HST Sat Oct 31 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South to Southwest winds 35 to 50 mph with stronger gusts. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST today. * IMPACTS...Winds this strong will make walking or driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ RCB
535 WWHW70 PHFO 010141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Sat Oct 31 2020 HIZ028-010245- /O.CAN.PHFO.WI.Y.0018.000000T0000Z-201101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 341 PM HST Sat Oct 31 2020 ...WIND ADVISORY IS CANCELLED... Gusty winds at the summits of the Big Island will continue to decrease through this evening and tonight. $$ Kino
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 28, 9:58 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Oct 28, 9:58 AM HST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Wed Oct 28 2020 .SYNOPSIS... Unsettled weather, including spotty heavy showers and thunderstorms, will continue through tomorrow, mainly along and ahead of a weak front that pass over much of the state. The front will move from Kauai this morning, reach Oahu this afternoon, then stall and gradually dissipate over Maui County tonight and Thursday. West winds will bring less humid conditions and will send shallow shower bands over the islands Friday and Saturday, followed by a brief return of light trade winds early next week. && .DISCUSSION... Showers remain active along a front located near Kauai, and although clouds and showers are largely absent in the south to southwest flow across the eastern half of the island chain, the atmosphere remains unstable. A deep slow-moving cutoff low sits roughly 700 miles north of Kauai this morning, and an associated front runs across waters just east of Kauai. The upper level trough associated with this complex system is centered just west of Kauai, and a jet stream aloft east of the trough has weakened, causing the thick high clouds that were present yesterday to dissipate overnight. The front will move slowly eastward today, and while Oahu is expected to be the focal area for rainfall this afternoon, spotty heavy showers and thunderstorms will flare up over most islands, since the atmosphere remains moist and unstable. However, showers will likely diminish on Kauai later this afternoon as a drier post-frontal airmass moves in. A Flash Flood Watch remains in effect on Oahu through Thursday. The flood threat should be decreasing on Oahu tonight as the dissipating front drifts over Maui County. The increasingly shallow and diffuse front will stall and fall apart near Maui or northern Big Island on Thursday and Friday as the parent surface low drops down to around 350 miles north of the islands. Showers will likely remain concentrated along the weakening front, but moderate to potentially breezy westerly winds will also deliver a few showers, especially along leeward slopes. On Friday, these winds could become gusty over some windward communities due to downsloping off of terrain. In addition, there will be a noticeable drop in humidity behind the front. During the weekend, the low will lift off to the northeast, but the islands will continue to see some showers dropping down from the north from time to time as the winds switch from westerly to northerly. The latest runs of the GFS and ECMWF hint at a narrow upper level trough redeveloping overhead on Sunday, which could trigger a few heavy showers. Heading into early next week, the GFS and ECMWF both show a surface ridge passing north of the state, suggesting a brief return of light trade winds. && .AVIATION... NNW wind at Barking Sands indicates the surface front has reached Kauai. Instability will wane through late morning and early afternoon as the potential for heavy showers and thunderstorms rapidly diminishes there. Elsewhere, daytime heating will have the potential to capitalize on the resident prefrontal moisture axis from Oahu through Maui today, especially as sea breezes enhance inland convergence. Locally heavy rain/isolated thunder capable of brief MVFR/local IFR will be possible as a result. There is only a low probability that AIRMET Sierra for tempo mountain obscuration will be required during this time. The front and attendant band of convection presently east of Kauai will spread across Oahu late this evening reaching Maui Thursday morning. AIRMET Sierra may therefore be needed overnight. && .MARINE... A cold front near Kauai will continue to advance down the island chain, likely to Oahu later today, then to Maui County tonight into Thursday as it begins to stall and weaken. Light to moderate south to southwest winds will continue over Maui County and the Big Island waters through Thursday. For the Kauai and Oahu waters, light and variable winds will shift out of the northwest, potentially increasing into the moderate range, as the front moves through. Expect this general pattern to continue into the weekend as a second (much weaker) front approaches and moves into the area. In addition to the winds, heavy showers and a few thunderstorms are expected along and ahead of the front into Thursday. Surf along north and west facing shores will continue to ease today as a long-period, north-northwest swell lowers. A short- period, moderate northerly swell associated with low pressure north-northwest of the islands is expected arrive tonight into Thursday. This source will linger into the weekend with the highest surf expected along northern exposures of Kauai and Oahu. Another long-period, northwest swell is expected Saturday night, then shifting from the north-northwest as the source low shifts northeast toward the Aleutians. Surf along east facing shores will steadily trend down as the small, northeast swell eases. Expect this trend to hold into the weekend. Surf along south facing shores will remain small through the weekend with mainly background swells. An upward trend is expected around next Wednesday, due to a late season active pattern evolving near New Zealand. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Oahu. && DISCUSSION...Wroe AVIATION...JVC MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:13 PM HST | Special Marine Warning | HFO | 25 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.